Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Binghamton, NY

September 18, 2016Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 18, 2016, 7:16 PM EDT for Oneida County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2016, 7:16 PM EDT (23:16 UTC)
Expired
Sep 18, 2016, 7:38 PM EDT
In force
22 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS51 KBGM 182316
SVRBGM
NYC065-190000-
/O.NEW.KBGM.SV.W.0064.160918T2316Z-160919T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT SUN SEP 18 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 800 PM EDT

* AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  BRIDGEPORT...OR 9 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 735 PM EDT. 
  VIENNA...SYLVAN BEACH AND VERONA BEACH AROUND 740 PM EDT. 
  BLOSSVALE AROUND 750 PM EDT. 
  LEE...TABERG AND NEW LONDON AROUND 755 PM EDT. 
  ROME AND DELTA LAKE AROUND 800 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING ESPECIALLY OF ROADWAYS IN URBAN AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4339 7542 4314 7543 4318 7588 4323 7588
      4332 7587 4332 7588 4333 7588 4336 7587
TIME...MOT...LOC 2314Z 270DEG 21KT 4326 7592 

HAIL...0.75IN
WIND...60MPH
 
$$

MDP
1 follow-up statement
221 
WWUS51 KBGM 182338
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT SUN SEP 18 2016

NYC065-182347-
/O.CAN.KBGM.SV.W.0064.000000T0000Z-160919T0000Z/
ONEIDA NY-
738 PM EDT SUN SEP 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ONEIDA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER, SMALL HAIL,
BRIEF HEAVY RAIN, AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4339 7542 4314 7543 4318 7588 4323 7588
      4332 7587 4332 7588 4333 7588 4336 7587
TIME...MOT...LOC 2335Z 270DEG 21KT 4326 7575 

$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:21 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 18, 2:21 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
221 PM EDT Sun Sep 18 2016

.SYNOPSIS...

A cold front will slowly pass through the area tonight bringing
showers and scattered thunderstorms to the area. High pressure
behind the front will bring dry weather for much of the rest of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Dfclt to define cold fnt will pass thru the area this eve. Some
clrg ahd of the fnt has dvlpd some instability so sct conv psbl
during the daylight hrs. Shear profile not all that imprsv and
instability maxes out arnd 1000 j/kg so svr not xpctd. Aft
dark...sndg stabilizes so thunder shd taper off. Rsnbl amt of
moisture avbl with pwats apchg 1.5 inches and swly flow at all
lvls so any training echoes could produce locally heavy rain. Slow
mvmt will allow pcpn to linger...esp over the ern zones thru the
ngt. Some drying likely over the wrn zones late.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

Showers may linger until as late as noon mon as the fnt inches
ewrd. Lrg upr low well north in Canada dvlps a broad trof over the
nrn US into the ern lakes. This roates a flat rdg from the Oh vly
into the fcst region bringging grnl dry wx to the area from Mon
aft thru Wed. Any effect from the trof shd remain north of the
fcst area thru the pd althoughn an isltd aftn shwr psbl in the far
north...esp Tue. Temps sh be comforatable seasonable with
significant gradient in high temps from north to south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A low amplitude ridge of high pressure on Thursday will give way
to a more zonal pattern across the eastern U.S., with a diffuse
system over the Midwest sliding up to Lake Ontario and Lake Erie
Thursday night. This will bring a few showers to NY and PA for
late in the week.

High pressure will build down from Canada on Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A wave of energy moving northeast into our region will spread
showers and possibly an isolated thunderstorm across the
terminals. A steady degradation in flight conditions is expected,
with most terminals seeing borderline MVFR/VFR ceilings and
visibilities from late afternoon through Monday morning.

IFR in light fog and low stratus is forecast at ELM, ITH, and BGM
early Monday morning.

Winds will be light through the next 24 hours.

OUTLOOK...

Mon Night-Wednesday...Mostly VFR. Possible early morning
restrictions from fog/lower ceilings each day.

Thursday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DGM/DJP
AVIATION...DJP
Hazardous weather outlook, Sep 18, 4:44 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT SUN SEP 18 2016

NYZ009-015>018-022-023-025-036-037-044>046-057-062-PAZ048-192045-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-SULLIVAN-PIKE-
444 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ024-055-056-PAZ038>040-043-044-047-072-192045-
CHEMUNG-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
444 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE THROUGH
THE REGION LATE THIS AFTERNOON AND THIS EVENING. LOCALIZED AREAS
OF HEAVY RAIN ARE FORECAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 5:52 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
552 PM EDT SUN SEP 18 2016

NYZ018-182245-
ONONDAGA NY-
552 PM EDT SUN SEP 18 2016

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
645 PM EDT...

AT 552 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYSANDER...OR 8 MILES SOUTHWEST OF FULTON...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY...CICERO...LYSANDER...BALDWINSVILLE...NORTH SYRACUSE...MINOA...
LIVERPOOL...PLAINVILLE...BRIDGEPORT AND BREWERTON.

LAT...LON 4322 7609 4320 7608 4317 7598 4313 7595
      4309 7598 4309 7593 4307 7593 4315 7648
      4322 7648 4323 7630 4320 7627 4322 7626
      4324 7627 4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 2152Z 276DEG 24KT 4326 7658

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:00 AM EDTAreal Flood AdvisoryBGMSteuben3 hr
Sep 18, 5:52 PM EDTSpecial Weather StatementBGMOnondaga53 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.